Opiate Warnings

Taking opiates for pain relief, cough suppression or treatment of opiate addiction can create some risks. These risks are even more magnified for people who use opiates recreationally or abuse them. Opiates can be taken safely as part of a treatment program supervised by a physician.

Opiates include morphine and codeine and are often used to treat mild to moderate or severe pain. Prescription narcotic painkillers are powerful and need to be taken as directed to lessen risks. Opiate precautions and warnings are listed in the informational leaflet that comes with each prescription.

Specific Opiate Warnings

Taking opiates for any length of time can cause certain issues that may depend on factors including the dosage taken and how often it's taken. Issues can include:

  • The development of tolerance after regular use.
  • Development of physical and/or psychological dependence.
  • Opiate addiction, evidenced by compulsive use despite risks
  • Opiate withdrawal
  • The need for professional opiate detox or opiate rehab
  • Allergic reaction
  • Drug interactions that can be serious, even deadly
  • Hyperalgesia, or an increased sensitivity to pain

Opiate Tolerance And Dependence Can Result From Regular Use

An opiate tolerance develops with regular use. This means that people may need to take increasingly higher doses of a particular medication because the body has become used to it. Patients should never adjust their dosage of opiates without talking to a doctor. He or she can assess the situation and decide what to do if prescription medication becomes ineffective.

People who take opiates regularly will likely develop a physical dependence. This means that withdrawal symptoms may develop once use is stopped. This, in addition to psychological dependence, is indicative of opiate addiction. This is characterized by a compulsion to use or abuse the medication despite risks.

Withdrawal And Allergic Reaction Can Be Dangerous Experiences

Opiate withdrawal is difficult to go through and people should never try to stop taking opiates "cold turkey" if they believe they're dependent. Withdrawal can be dangerous, causing powerful flu-like symptoms, severe agitation, overwhelming cravings, depression, muscle and bone pain, and in severe cases, seizures that can be fatal. Professional detox is recommended to help ease patients through this process.

Allergic reaction is another possible complication to watch for when taking opiates. Symptoms can include rash, itching, hives, trouble breathing and swelling of the face, lips, tongue or throat.

Drug Interactions and Increased Pain Are Other Concerns

Opiates and medications made from them (opioids) depress the central nervous system. Combining them with some other medications can be dangerous, even fatal. Drugs that also have this effect include other opiates, alcohol, sedatives and tranquilizers. Combining any of these substances can cause people to stop breathing.

Some people may also experience an increase in pain while taking opiates. This is known as hyperalgesia, a condition that is not clearly understood but results in a heightened sensitivity to pain.